Indiana, 2011

Hail and Damaging Wind in Indiana, June 11, 2011

June 11, 2011 · NWS PAH · 2 events in 2 counties and zones

A loosely-organized cluster of thunderstorms was associated with a cold front that extended from northern Illinois to southwest Missouri. A few of the storms produced strong winds and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A loosely-organized cluster of thunderstorms was associated with a cold front that extended from northern Illinois to southwest Missouri. A few of the storms produced strong winds and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 10, 10:45 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 10, 10:45 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT FRI JUN 10 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE.  NO CHANGES TO
DISCUSSION PORTION.

&&

.DISCUSSION...
CONVECTION STARTED TO DEVELOP SHORTLY BEFORE 18Z JUST TO THE NORTH
OF OUR AREA...EAST OF ST. LOUIS. OVER THE PAST TWO HOURS...WE
WATCHED AS MORE STORMS FORMED FURTHER SOUTH AND INTO OUR
AREA...GENERALLY NORTH OF A LINE FROM PINCKNEYVILLE TO FAIRFIELD
ILLINOIS. THE STORMS WERE VERY PULSY AND DID NOT LAST LONG BUT DID
DROP SOME DECENT RAIN TO A FEW COMMUNITIES.

FOR THIS EVENING AND OVERNIGHT...THE FRONT WILL SAG SOUTH.
HOWEVER...MODELS ARE NOT IN GREAT AGREEMENT ON THE PLACEMENT OF
THE FRONT NOR THE QPF FIELDS. THE SREF AND GFS SEEM TO HAVE THE
BEST HANDLE ON THE SPECIFICS AS THE NAM IS NOT AS DEFINITIVE WITH
ITS PLACEMENT. RAISED CHANCES FOR PRECIPITATION IN THE NORTHERN
SECTIONS DUE TO THE PROXIMITY OF THE FRONT. WOULD THINK THAT PRIOR
TO 12Z...PARTS OF SEMO...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WILL
HAVE AT LEAST A CHANCE TO SEE SOME DEVELOPMENT...ESPECIALLY AFTER
MIDNIGHT. SPC HAS OUR NORTHERN COUPLE OF COUNTIES IN A SLIGHT
RISK. IT APPEARS HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE
CONVECTION OVERNIGHT.

THE OPERATIONAL 12Z FRIDAY GFS AND SREF BOTH MAXIMIZE RAIN
CHANCES DURING THE LATE MORNING THROUGH MID-AFTERNOON HOURS ON
SATURDAY...AS THE BAROCLINIC ZONE AND ATTENDANT LOW/MID LEVEL
FORCING AND WEAK SHEAR PROVIDE THE ENVIRONMENT FOR
SCATTERED/WIDESPREAD MULTICELL CONVECTION. THIS WILL BE A
SIGNIFICANT DEPARTURE FROM THE ISOLATED CONVECTION EXPERIENCED
SINCE MIDWEEK.

AS MENTIONED IN PREVIOUS DISCUSSIONS...SATURDAY WILL BE THE
TRANSITION FROM ZONAL TO NORTHWEST FLOW ACROSS THE WFO PAH FORECAST
AREA IN THE MIDDLE LEVELS OF THE ATMOSPHERE. HIGH PRESSURE WILL MOVE
IN BRIEFLY SATURDAY EVENING...SCOURING OUT THE LOW LEVEL MOISTURE
AND INSTABILITY OVERNIGHT. THIS WILL BE SHORT-LIVED HOWEVER...AS LOW
LEVEL RETURN FLOW WILL BRING MOISTURE BACK INTO THE AREA FROM THE
SOUTHWEST INTO SOUTHEAST MO...SOUTHWEST IL AND KY BY SUNDAY MORNING.
THERE WILL BE A LOW AMPLITUDE RIDGE AXIS OVER AR...PLACING PART OF
THE WFO PAH FORECAST AREA INTO A FASTER NORTHWEST FLOW.

THE MODIFIED NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THURSDAY.
THIS FLOW COMBINED WITH UPPER LEVEL SHORTWAVES MOVING OVER THE RIDGE
WILL INTERSECT THE MOISTURE JUST TO THE SOUTH OF THE WFO PAH
FORECAST AREA. WITH SLIGHTLY ENHANCED SHEAR AND SHARPER LAPSE RATES
ALOFT...THIS WILL PROVIDE ENVIRONMENT FOR PERIODIC MCS /MESOSCALE
CONVECTIVE SYSTEM/ DEVELOPMENT AND PROPAGATION THROUGH THE WFO PAH
FORECAST AREA. ORGANIZED THUNDERSTORMS ASSOCIATED WITH THE MCS WILL
LIKELY YIELD INTERMITTENT SEVERE WEATHER EPISODES WITH DAMAGING
WINDS AND MARGINAL HAIL THE EXPECTED CONCERNS FOR THE PERIOD FROM
SUNDAY THROUGH THURSDAY. THE POTENTIAL FOR STRONG STORMS WILL
INITIALLY START FROM SOUTHEAST MO/SOUTHWEST IL...TRANSLATING OVER TO
PARTS OF SERN IL/SW IN/PENNYRILE REGION OF WEST KY FROM TUESDAY
THROUGH THURSDAY...AS THE RIDGE EVENTUALLY BUILDS NEWD DURING THE
WEEK.

MAX TEMPERATURES WILL INITIALLY HOLD IN THE MID/UPPER 80S TO LOWER
90S IN THE NORTHWESTERLY FLOW ALOFT NEXT WEEK. THIS SHOULD FINALLY
LIMIT THE POTENTIAL FOR ABOVE NORMAL TEMPERATURES THAT WERE
EXPERIENCED DURING THE FIRST PART OF JUNE.

&&

.AVIATION...
LINE OF SHRA/TSRA WILL MOVE EAST ACROSS TAF SITES APPROXIMATELY
BETWEEN 10Z AND 16Z.  MVFR CONDITIONS POSSIBLE WITH PRECIP.  AFTER
THE LINE MOVES THROUGH...SCATTERED SHRA/TSRA ARE STILL POSSIBLE AS A
COLD FRONT MOVES THROUGH DURING THE DAYTIME HOURS.  LIGHT AND
VARIABLE WINDS OVERNIGHT WILL BECOME WEST AT 5 TO 10 KTS AFTER
DAYBREAK...BECOMING NORTHWEST LATE IN THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 10, 3:05 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT FRI JUN 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
405 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL CONTINUE TO BE IN THE 95 TO 100 DEGREES LATE
THIS AFTERNOON OVER MUCH OF THE REGION.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO BE A
POSSIBILITY ACROSS MUCH OF THE QUAD STATE REGION LATE THIS
AFTERNOON...THOUGH MOST LOCATIONS WILL REMAIN RAINFREE. THE BEST
CHANCES FOR STORMS THIS AFTERNOON WILL BE UP NEAR THE INTERSTATE
64 CORRIDOR. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 40 TO
50 MPH AND DIME TO NICKLE SIZED HAIL...ALONG WITH BRIEF VERY HEAVY
RAINS AND DEADLY LIGHTNING.

CHANCES OF THUNDERSTORMS WILL INCREASE LATER THIS EVENING AND
OVERNIGHT...AS A COLD FRONT APPROACHES FROM THE NORTH. IN
FACT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
TONIGHT...GENERALLY NORTH OF A LINE EXTENDING FROM PERRYVILLE
MISSOURI TO CARBONDALE ILLINOIS TO BOONVILLE INDIANA. LARGE HAIL
AND DAMAGING WIND GUSTS WOULD BE THE MAIN THUNDERSTORM RISKS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER FLOOD
WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ON SATURDAY AFTERNOON...MAINLY ALONG AND AHEAD OF A
SOUTHEASTWARD MOVING COLD FRONT. LOCALLY DAMAGING WIND GUSTS AND
HAIL WILL BE THE PRIMARY HAZARDS. THE TIME AND LOCATION OF THE
HIGHEST SEVERE POTENTIAL WILL SPAN FROM 8 AM TO 3 PM CDT...MAINLY
ACROSS SOUTHWEST INDIANA...SOUTHEAST ILLINOIS...NORTHWEST KENTUCKY
AND THE SOUTHEAST MISSOURI DELTA NORTH OF THE BOOTHEEL.

A VERY MARGINAL POTENTIAL FOR WEAK TORNADO DEVELOPMENT WILL BE
POSSIBLE ALONG THE THE COLD FRONTAL BOUNDARY DURING THE
AFOREMENTIONED TIME PERIOD ON SATURDAY.

ISOLATED STRONG TO SEVERE STORMS MAY REDEVELOP OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS LATE SUNDAY AFTERNOON AND EVENING.
THE PRIMARY HAZARD WITH THESE STORMS WILL LIKELY BE HAIL BETWEEN
DIME TO QUARTER SIZE.

PERIODIC MESOSCALE CONVECTIVE SYSTEMS...OR THUNDERSTORM
CLUSTERS...WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE OUTLOOK
AREA FROM MONDAY THROUGH THURSDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER CHANCES ARE LOW AT THIS TIME WITH THESE PERIODIC
THUNDERSTORM CLUSTERS...DAMAGING WIND AND MARGINAL HAIL WOULD BE THE
LIKELY HAZARDS ASSOCIATED WITH THESE SYSTEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PART OF THE OUTLOOK AREA
LATE THIS AFTERNOON AND TONIGHT AND POSSIBLY A LARGER AREA ON
SATURDAY.

The radar

The Evansville,IN radar (KVWX), 14 km away, was scanning. The volume nearest the first event began at 07:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Posey

When
June 11, 1:36 AM CST
Where
Posey County, 3 mi W of Poseyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -87.835

Thunderstorm Wind, Spencer

When
June 11, 1:38 AM CST
Where
Spencer County, Rockport
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.880, -87.050

A trained spotter measured a very brief wind gust to 60 mph associated with an outflow boundary. Other sustained gusts were from 40 to 45 mph. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313603, 313604.